Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 55, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 15, 2009, 8:32 AM CDT for 6 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 8:32 AM CDT (13:32 UTC)
- Expired
- May 15, 2009, 11:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alcorn County, MS, Benton County, MS, Marshall County, MS, Prentiss County, MS, Tippah County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 9:00 AM CDT | FLASH FLOOD | 3 Ne Etta, MS | 3.25 INCHES OF MEASURED RAIN CREATED FLASH FLOODING WITHIN A 6 MILE RADIUS OF ETTA. SEVERAL CUSTOMERS REPORTED TO THE POST OFFICE THAT WATER WAS EXTREMELY HIGH ON HWY 355 FROM ETTA TO PINEDALE...AS WELL AS HWY 349 FM ETTA TO MACEDONIA AND EVEN FURTHER NORTHWES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 1.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2408 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 151332
FFWMEG
MSC003-009-093-117-139-145-151630-
/O.NEW.KMEG.FF.W.0055.090515T1332Z-090515T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
832 AM CDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
BENTON COUNTY IN NORTHEAST MISSISSIPPI...
NORTHWESTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
NORTHERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
EASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 1130 AM CDT
* AT 832 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA OVER THE PAST THREE HOURS.
THREE TO 6 INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THEO...
SLAYDEN...MT PLEASANT...LAMAR...HOLLY SPRINGS AND CANAAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3480 8853 3473 8870 3454 8872 3448 8921
3471 8954 3497 8956 3499 8852
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 15, 6:00 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 15, 6:00 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 600 AM CDT FRI MAY 15 2009 && .PREV DISCUSSION... /ISSUED 324 AM CDT FRI MAY 15 2009/ DISCUSSION... RELATIVELY STRONG LATE SPRING COLD FRONT STILL APPEARS ON TRACK FOR A SATURDAY PASSAGE THROUGH THE MIDSOUTH. IN THE INTERIM... WILL FOLLOW A NEAR PERSISTENCE FORECAST. AT DISCUSSION TIME...RADAR SHOWED A CLUSTER OF ELEVATED STORMS OVER NORTH MS...WITH ISOLATED STORMS PERSISTING NORTH INTO TN. LOW LEVEL JET WAS CONSIDERABLY WEAKER OVER THE MIDSOUTH THIS MORNING...BUT MODIFIED 00Z JAN SOUNDING AND NAM12 SOUNDINGS SUGGEST ELEVATED CAPES OF 1000 TO 1500 J/KG...LIKELY POOLED ALONG AN ELEVATED FRONTAL SURFACE. MARGINAL MID LEVEL LAPSE RATES SHOULD KEEP THIS ACTIVITY PREDOMINATELY BELOW SEVERE LIMITS. WITH DIFFERENTIAL SURFACE HEATING...WEAK CONVECTIVE INHIBITION AND NUMEROUS CONVECTIVE BOUNDARIES... WILL CONTINUE WITH CHANCE POPS THROUGH THE DAY. AFOREMENTIONED COLD FRONT SHOULD DROP THROUGH THE MIDSOUTH DURING MAXIMUM SURFACE HEATING ON SATURDAY. NAM12 MODEL POOLS 500 TO 100 J/KG MIXED LAYER CAPE AHEAD OF THE FRONT...LIKELY NOT ANY HIGHER DUE TO CLOUD COVER. EXPECT SUFFICIENT FRONTAL FORCING TO MORE THAN OVERCOME THE WEAK CONVECTIVE INHIBITION. BY EARLY SATURDAY EVENING...THE COLD FRONT WILL HAVE DROPPED INTO SOUTHERN MS. THIS SHOULD SIGNIFICANTLY LIMIT RAIN CHANCE SATURDAY NIGHT IF NOT FOR THE PASSAGE OF A MIDLEVEL SHORTWAVE SHOWN ON THE GFS MODEL. GIVEN THE LIMITED TO NIL POST FRONTAL INSTABILITY...THUNDER POTENTIAL AND QPF SHOULD REMAIN LIGHT SATURDAY NIGHT. SUNDAY THROUGH MIDWEEK WILL SEE FEW CLOUDS...DRY CANADIAN AIR AND GREATER THAN NORMAL DIURNAL TEMPERATURE RANGES. GFS AND ECMWF MODELS CONTINUE TO DIFFER RATHER SIGNIFICANTLY WITH THE UPPER PATTERN BEYOND MIDWEEK. THESE DIFFERENCES IMPACT THE TRACK OF A TROPICAL SYSTEM THAT BOTH MODELS DEVELOP OVER THE CARIBBEAN. 00Z GFS BRINGS THIS SYSTEM ONSHORE OVER THE CENTRAL GULF COAST...WHILE THE ECMWF KEEPS THE SYSTEM EAST...IN THE FACE WEAK NORTHWEST FLOW ALOFT. FOR NOW...WILL TEND CLOSER TO CLIMATOLOGY AND THE ECMWF...KEEPING LATE WEAK RAIN CHANCE LOW AND PRIMARILY DIURNAL. PWB && .AVIATION... 12Z TAF SET MORNING CONVECTION MAINLY OVER N MS SHOULD BEGIN TO DISSIPATE OVER NEXT COUPLE OF HOURS BEFORE REGENERATING AFTER 18Z DUE TO DAYTIME HEATING. DO NOT EXPECT ANY TAF SITES TO BE AFFECTED THIS MORNING...ALTHOUGH IT WILL BE CLOSE AT KMKL. HAVE PUT VCTS IN FOR KMKL AND KTUP FOR THIS AFTERNOON AND FOR KMEM/KJBR WILL JUST MENTION CB. AFTERNOON/EARLY EVENING ACTIVITY SHOULD DIE AROUND 1-2Z. CONVECTION AHEAD OF APPROACHING COLD FRONT MAY AFFECT KJBR AFTER 8Z. OTHERWISE...EXPECT VFR CONDITIONS OVER NEXT 24 HOURS. S WINDS WILL RANGE BTWN 8-12KTS DURING THE DAY WITH POSSIBLE GUSTS. SPDS WILL DIMINISH AFTER 00Z FOR EASTERN AREAS INCLUDING KMKL AND KTUP. KRM && && .PRELIMINARY POINT TEMPS/POPS... MEM 85 69 79 56 / 40 30 70 40 MKL 85 67 79 52 / 40 30 70 30 JBR 85 67 76 52 / 30 50 60 20 TUP 84 68 81 57 / 50 30 80 70 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 15, 3:34 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 334 AM CDT FRI MAY 15 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 334 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MIDSOUTH TODAY...BUT THESE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT DROPPING THROUGH THE MIDSOUTH ON SATURDAY. A FEW THUNDERSTORMS MAY BRIEFLY REACH SEVERE LIMITS... PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR TODAY AND TONIGHT IS NOT ANTICIPATED AT THIS TIME. PWB
In the hours before
Special weather statement, May 15, 5:26 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 526 AM CDT FRI MAY 15 2009 MSZ002-TNZ089-151100- MARSHALL MS-FAYETTE TN- 526 AM CDT FRI MAY 15 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... SOUTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF BYHALIA AT 526 AM CDT... MOVING NORTHEAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 5:40 AM CDT | Flash Flood Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 3 hr |
| May 15, 4:03 PM CDT | Flash Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 27 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.